PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Is it normal for ADHD medicine to cause tics or twitching?

ANSWER

Children who take stimulant medicines sometimes develop tics such as involuntary blinking, facial movements, or constant throat clearing. But because there is a link between Tourette's syndrome and ADHD (about 60% of children with Tourette's also have ADHD), it's unclear if the medications cause the tics or just make them worse. If a change causes social problems, talk to your child's doctor about switching to a non-stimulant.

SOURCES:

CDC: “Medication and Behavior Treatment Among Children Ages 4-17 Years.”

Child Mind Institute: “Side Effects of ADHD Medication.”

American Academy of Child & Adolescent Psychiatry and American Psychiatric Association: “ADHD Parents Medication Guide.”

American Academy of Pediatrics: “ADHD Medication Daily Routines.”

Harstad, E. October 2014. Pediatrics,

National Resource Center on ADHD: “Managing Medication.”

Reviewed by Smitha Bhandari on August 23, 2018

SOURCES:

CDC: “Medication and Behavior Treatment Among Children Ages 4-17 Years.”

Child Mind Institute: “Side Effects of ADHD Medication.”

American Academy of Child & Adolescent Psychiatry and American Psychiatric Association: “ADHD Parents Medication Guide.”

American Academy of Pediatrics: “ADHD Medication Daily Routines.”

Harstad, E. October 2014. Pediatrics,

National Resource Center on ADHD: “Managing Medication.”

Reviewed by Smitha Bhandari on August 23, 2018

NEXT QUESTION:

Can ADHD medication cause heart problems?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.